Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 106, NWS State College, PA

July 28, 2023Adams County, Cumberland County, Franklin County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 28, 2023, 5:15 PM EDT for Adams County, Cumberland County, Franklin County, Pennsylvania. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 2023, 5:15 PM EDT (21:15 UTC)
Expired
Jul 28, 2023, 6:00 PM EDT
In force
45 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Adams County, PA, Cumberland County, PA, Franklin County, PA

The radar

The Sterling radar (KLWX), 113 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 9.3 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2023-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 945 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2023-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
945 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
1259 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:48 PM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 28, 3:48 PM EDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service State College PA
348 PM EDT Fri Jul 28 2023

.SYNOPSIS...
Today will be the hottest day of the summer so far in central
PA. The sweltering heat and humidity will increase the risk of
heat illnesses. A couple of late-day thundershowers are
possible, but the main period for heavy downpours is later
tonight into early Saturday morning as a complex of storms drops
southeast from the Great Lakes. Strong thunderstorms and
isolated flash flooding are possible through Saturday evening
before a relatively cooler and less humid airmass arrives Sunday
into early next week. Much of next week is expected to be dry
for a change.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Will see a few showers and thunderstorms this afternoon, mainly
across the higher terrain of the Alleghenies into the south-
central mountains. It will be the hottest day of the summer
with max temps in the upper 80s-90s and max heat indices peaking
solidly in the advisory criteria 100-104F range across most of
south central and southeast PA. Heat index values may well exceed
105 in the Harrisburg and surrounding larger metropolitan areas
this afternoon and result in localized dangerously hot conditions.

Attention will shift to the northwest or upstream tonight as
hi-resolution model data shows one or two convective clusters
dropping southeast from the Great Lakes into CPA. Storms will
likely contain locally heavy downpours and could pose a strong
wind threat.

Partly to mostly cloudy and muggy overnight with lows in the
65-75F range or +10-15F above climo.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
Showers and thunderstorms will likely be ongoing Saturday
morning particularly across north central PA. As a cold front
pushes from north to south through the afternoon, expect
additional strong to severe t-storms to develop and pose a risk
of damaging winds, particularly across the lower Susquehanna
Valley. Precipitable water values 1.5-2.0" will also support
locally heavy rain amounts as mid level energy and favorable
upper jet forcing interact with the deep moisture pool
along/ahead of the cold front. Recent wetness and lower flash
flood guidance values along with the anomalous moisture
availability suggest some t-storms could produce intense rain
rates with isolated instances of flash flooding possible.

The bulk of convection should shift south of the MD line
Saturday night. A relatively cooler and less humid airmass will
move in from the north and allow min temps to retreat into the
mid 50s across the northern tier. Meanwhile, southern PA will
remain rather humid with lows holding in the upper 60s to near
70F.

Relief from the sweltering heat arrives on Sunday with
noticeably cooler/more seasonal temperatures and much lower
humidity. A pleasant end to the last weekend of July with a
comfortable night for sleeping with lows in the 50-60F range.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
There is some support for showers on Monday, as a weak
shortwave moves across the area, but we look to be on the
southern edge of the activity.

Otherwise looking to start August off on a bit of a cooler
and less stormy pattern.

However the overall large scale pattern remains similar, with
the upper level ridge to the west.

12Z models still show a break in the upper level ridges over
the TN valley at even at 10 days out, supporting the idea that
the upper level pattern not likely to change much.

Thus minor changes in the track of weak features could result
in significant changes in the forecast as one nears that time
frame.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
Timing in the 12Z TAF package for the showers and storms late
tonight looks good for the 18Z TAF package.

Main change was to add VCSH this afternoon with a TEMPO group
for storms in some locations, given how much CAPE there is
and activity over western PA and OH early this afternoon.

Earlier discussion below.

Some minor changes to the TAFS in a few spots as of mid to
late morning. Main issue has been lower clouds so far across
the southwest.

Dewpoints came back up so far this morning, close to what
we had yesterday. Low level sfc ridging may hold off storms
this afternoon.

More in the way of showers and storms possible later tonight
into Saturday, as the cold front moves into the area.

Outlook...

Sat...AM low cigs possible NW Mtns. Scattered PM tsra impacts
possible.

Sun...AM low cigs possible W Mtns.

Mon...No sig wx expected.

Tue...Patchy AM valley fog possible N and W Mtns.

Wed...Dry conditions still expected.

&&

.CLIMATE...
Top 5 Wettest July | Williamsport, PA

1. 2018 11.99"
2. 2023 10.00"
3. 1992 9.65"
4. 1958 8.30"
5. 1928 8.02"

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM EDT this evening for PAZ019-025>028-
034>036-045-046-049>053-056>059-063>066.

&&

SYNOPSIS...Guseman/Steinbugl/Martin
NEAR TERM...Guseman/Steinbugl
SHORT TERM...Guseman/Steinbugl
LONG TERM...Martin
AVIATION...Martin
CLIMATE...Steinbugl
Hazardous weather outlook, Jul 28, 5:00 AM EDT, 12 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
500 AM EDT Fri Jul 28 2023

PAZ004-005-290900-
Warren-McKean-
500 AM EDT Fri Jul 28 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms with gusty winds and heavy rain are
possible this evening through tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ006-012-037-041-042-290900-
Potter-Northern Clinton-Tioga-Northern Lycoming-Sullivan-
500 AM EDT Fri Jul 28 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong thunderstorms with gusty winds and heavy rain are possible
during the day on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ046-049>053-057>059-290900-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-
Dauphin-Schuylkill-Lebanon-
500 AM EDT Fri Jul 28 2023

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong thunderstorms with gusty winds and heavy rain are possible
during the day on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ045-290900-
Southern Clinton-
500 AM EDT Fri Jul 28 2023

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong thunderstorms with gusty winds and heavy rain are possible
during the day on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ028-036-056-063-290900-
Juniata-Franklin-Perry-Cumberland-
500 AM EDT Fri Jul 28 2023

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Heat Advisory.

Strong thunderstorms with gusty winds and heavy rain are possible
tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong thunderstorms with gusty winds and heavy rain are possible
during the day on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ010-011-017-018-024-033-290900-
Elk-Cameron-Clearfield-Northern Centre-Cambria-Somerset-
500 AM EDT Fri Jul 28 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Strong thunderstorms with gusty winds and heavy rain are possible
this evening through tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong thunderstorms with gusty winds and heavy rain are possible
during the day on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ019-025>027-034-035-290900-
Southern Centre-Blair-Huntingdon-Mifflin-Bedford-Fulton-
500 AM EDT Fri Jul 28 2023

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Heat Advisory.

Strong thunderstorms with gusty winds and heavy rain are possible
tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong thunderstorms with gusty winds and heavy rain are possible
during the day on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ064-065-290900-
Adams-York-
500 AM EDT Fri Jul 28 2023

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Heat Advisory.

Strong thunderstorms with gusty winds and heavy rain are possible
late tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Widely scattered strong to severe thunderstorms are possible Saturday
afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ066-290900-
Lancaster-
500 AM EDT Fri Jul 28 2023

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Widely scattered strong to severe thunderstorms are possible Saturday
afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

MRS

In the hours before

Special weather statement, Jul 28, 3:28 PM EDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service State College PA
328 PM EDT Fri Jul 28 2023

PAZ025-026-282000-
Blair PA-Huntingdon PA-
328 PM EDT Fri Jul 28 2023

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL HUNTINGDON AND
SOUTHEASTERN BLAIR COUNTIES THROUGH 400 PM EDT...

At 327 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hollidaysburg, moving northeast at 20 mph. Other storms were nearby
this storm.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation
         possible.

Locations impacted include...
Huntingdon, Hollidaysburg, Roaring Spring, Mount Union, Martinsburg,
Williamsburg, Rockhill Furnace, Raystown Dam, Shy Beaver, Trough
Creek State Park, Canoe Creek State Park, Entriken, Royer,
McConnellstown, Mapleton, Orbisonia, Mill Creek, Marklesburg,
Cassville and Juniata College.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4028 7825 4030 7826 4028 7827 4031 7843
      4049 7835 4058 7786 4044 7787 4041 7791
      4040 7791 4039 7788 4021 7789
TIME...MOT...LOC 1927Z 259DEG 18KT 4045 7825

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Martin
Special weather statement, Jul 28, 4:03 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service State College PA
403 PM EDT Fri Jul 28 2023

PAZ026-028-036-056-282030-
Perry PA-Franklin PA-Juniata PA-Huntingdon PA-
403 PM EDT Fri Jul 28 2023

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL HUNTINGDON...NORTH
CENTRAL FRANKLIN...SOUTHWESTERN JUNIATA AND SOUTHWESTERN PERRY
COUNTIES THROUGH 430 PM EDT...

At 402 PM EDT, Doppler radar was tracking a strong thunderstorm 19
miles southeast of Huntingdon, moving east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Honey Grove, East Waterford, Perulack, Big Spring State Park,
Doylesburg and New Germantown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4020 7762 4019 7763 4024 7787 4037 7784
      4036 7782 4037 7781 4037 7776 4039 7774
      4041 7750 4022 7755 4021 7757 4019 7759
      4019 7761
TIME...MOT...LOC 2002Z 265DEG 22KT 4030 7774

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

KF

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 3:28 PM EDTSpecial Weather StatementCTPHuntingdon32 min
Jul 28, 4:03 PM EDTSpecial Weather StatementCTPHuntingdon27 min
Jul 28, 4:26 PM EDTSevere Thunderstorm WarningCTPCumberland, Franklin, Perry34 min
Jul 28, 5:40 PM EDTSevere Thunderstorm WarningCTPAdams, York50 min
Jul 28, 6:18 PM EDTSpecial Weather StatementCTPYork27 min
Jul 28, 6:22 PM EDTSpecial Weather StatementCTPYork23 min
Jul 28, 6:30 PM EDTSpecial Weather StatementCTPAdams45 min
Jul 28, 6:45 PM EDTSpecial Weather StatementCTPLancaster60 min
Jul 28, 6:46 PM EDTSpecial Weather StatementCTPYork59 min
Jul 28, 6:49 PM EDTSpecial Weather StatementCTPWarren26 min
Jul 28, 7:02 PM EDTAreal Flood AdvisoryCTPWarren118 min
Jul 28, 7:34 PM EDTSpecial Weather StatementCTPLancaster26 min
Jul 28, 7:46 PM EDTSevere Thunderstorm WarningCTPLancaster14 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.